The U.S. Food and Drug Administration (FDA) and the European Medicine Agency (EMA) have changed the labeling and warning requirements for canagliflozin medications (Invokana and Invokamet) after finding a link between the drug and lower limb amputation.
The drug in Invokana and Invokamet, canagliflozin, is used to control high blood sugar in patients with type 2 diabetes. Canagliflozin is a sodium-glucose co-transporter 2 (SGLT2) inhibitor, which lowers the body’s blood sugar levels by causing the kidney to dispose of more glucose in the urine. By controlling blood sugar, patients can avoid complications such as nerve damage, heart disease, and kidney damage. Canagliflozin is also available as Invokamet, a combination of canagliflozin and the diabetes drug metformin.
Recent studies have linked Invokana and Invokamet to an increased risk of lower limb amputation. This risk is most pronounced in patients with certain risk factors, including prior amputations, diabetic foot ulcers, peripheral vascular disease, and neuropathy. While the cause of the link between Invokana and Invokamet and amputations has not yet been determined, studies show that use of the drug may lead to an increased risk of bone fractures and reduced bone density.
FDA Warning and Black Box Label Requirement
On May 16, 2017, the FDA issued a warning regarding amputation risks associated with Invokana and Invokamet. The FDA now requires that canagliflozin medications (Invokana, Invokamet, and Invokamet XR) contain a boxed warning listing the risk of leg and foot amputations. A boxed warning is the strongest warning issued by the FDA and is placed on products where use may result in significant or life-threatening adverse effects.
This warning was issued after two clinical trials (CANVAS and CANVAS-R) demonstrated that patients taking a canagliflozin are two times more likely to have a leg or foot amputation than those not taking the drug. Middle-of-foot and toe amputations were most common in the trials, but above and below the knee amputations also occurred.
The FDA has previously issued warnings regarding Invokana and Invokamet. In September 2015, the FDA revised the drug’s labeling requirements to update the Adverse Reactions and Warnings and Precautions to include the risks of bone fracture and reduced bone density in patients taking Invokana and Invokamet. The FDA has also urged patients and doctors to consider the risk factors of the patient before starting the medication.
EMA Warning and Prescribing Information Requirements
The EMA has released similar findings regarding Invokana and Invokamet amputations risks. On February 24, 2017, the EMA issued updated requirements for the prescribing information included with canagliflozin mediations and other similar drugs, dapagliflozin, and empagliflozin. The prescribing information must now include the risk of toe amputation for all three products, while canagliflozins must also include lower limb amputation as an uncommon side effect. The EMA also recommends doctors consider patient risk factors before prescribing Invokana and patients taking the medication monitor their limbs for any changes.
If you or someone you loved has had a lower limb amputation after taking Invokana or Invokamet, please contact our Minneapolis office toll-free at (800) 504-0281. If you prefer, please complete the form on our Contact Us page and a representative will be in contact with you shortly.